Printer Friendly

Rebound headaches from pain relievers.

Many experts believe that rebound headaches are a result of the frequent and excessive use of short-acting, immediate-relief pain drugs. People who take these types of medications more than twice a week may find themselves taking them to calm the withdrawal symptoms of that same medication.

Many drugs can cause this spiral, including aspirin/acetamino/caffeine combinations, butalbital compounds (e.g., Floricet[R]), and narcotics such as propoxvphene (e.g., Darvon[R], Darvocet[R]), codeine (e.g., Hvdrocordone[R], Hycodan[R], Lorcet[R]), oxycodone (e.g., OxyContin[R]), and morphine (e.g., Roxanol[R]).

Nonsteroidal anti-inflammatory drugs such as ibuprofen (Vicoprofen[R]), naproxen (e.g., Naprosyn[R], Anaprox[R]), and ketoprofen (Orudis) can cause rebound headaches. However, these drugs are less likely to do so, compared with the short-acting medications.

(Source: National Headache Foundation, February, 2006.)
COPYRIGHT 2005 Vegetus Publications
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2005 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Publication:Nutrition Health Review
Article Type:Brief article
Geographic Code:1USA
Date:Sep 22, 2005
Words:136
Previous Article:Where does it hurt? Understanding and dealing with pain.
Next Article:Are alternative headache therapies right for you?
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters